High Wind, Kiowa
- When
- May 13, 11:15 PM CST
- Where
- Kiowa forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Hobart khob.
Strong winds associated with a heat burst occurred across portions of central Oklahoma well behind a decaying area of storms late on the 13th into the 14th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong winds associated with a heat burst occurred across portions of central Oklahoma well behind a decaying area of storms late on the 13th into the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:27 PM CST, 5 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 627 PM CDT Wed May 13 2020 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 208 PM CDT Wed May 13 2020 Still awaiting the development of convection in the vicinity of a dryline this afternoon. The dryline has mixed into the eastern Oklahoma Panhandle and extends south/southwest. Surface winds have backed some over the past hour, especially across southern parts of the Texas panhandle. Increased convergence in this area along with an approaching shortwave trough will be sufficient for thunderstorm develop by 21Z or so. Storm may not be numerous at first, but are expected to become more numerous during the late afternoon and evening. Relatively weak mid level flow should result in mainly a damaging wind and hail threat with the storms that move into western Oklahoma and northern Texas. Although storm intensity may decrease some, there will be a continued threat of hail and wind as storms move into central/south central Oklahoma during the mid to late evening. Storms will modify the current airmass in place but it will quickly recover Thursday morning into the afternoon. At this time, it appears a dryline will mix farther east Thursday afternoon into far western Oklahoma. A few severe storms may form by late afternoon near this boundary. && .LONG TERM... (Thursday through Tuesday) Issued at 351 AM CDT Wed May 13 2020 For Thursday, there is no appreciable synoptic-scale ascent (neutral mid-level height tendency). There is a slight chance thunderstorms may develop in vicinity of a frontal boundary across northwest/north central Oklahoma and along a dryline across western Oklahoma/north Texas with daytime heating. Coverage of storms (if they develop) appears isolated at best. A complex of thunderstorms will likely develop across Kansas and Missouri. The complex could affect areas across north central and perhaps central Oklahoma as it moves southward Thursday night. For Friday, a moist, unstable airmass will remain across the area with some notable meso- to synoptic scale features. A wind shift/weak cold front may move into northern Oklahoma. In addition, there could be a remnant boundary from the previous night's convection. Finally, a subtle PV anomaly may provide some synoptic-scale ascent. These features will result in a continued chance for showers and thunderstorms. For Saturday, a closed-low is forecast will develop across the Southern Plains. Model consensus has the center of the low in central to north Texas. There will be a continued moderate to high chance for showers and thunderstorms with the low in the vicinity. The low may drift far enough to the east to result in drier weather by early next week as a mid-level ridge develops to the west. Mahale && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Wed May 13 2020 Scattered thunderstorms will move across western Oklahoma through about 03Z, and may survive into central Oklahoma toward 04Z to 07Z or so. They may cause rather strong winds, even while weakening, through this time period. Low clouds are expected to redevelop overnight, covering most of our forecast area by 10Z or so. Similar to today, though probably a little earlier, ceilings should rise, and break up, during the late morning or early afternoon. A surface front will cause some erratic winds over northwest Oklahoma tomorrow afternoon and evening. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 85 67 81 / 60 10 30 40 Hobart OK 62 88 67 87 / 70 20 20 30 Wichita Falls TX 65 90 69 88 / 70 10 10 20 Gage OK 60 87 60 83 / 30 20 20 10 Ponca City OK 65 84 64 79 / 20 20 60 60 Durant OK 68 84 68 83 / 50 20 10 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....10 AVIATION...23
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1008 PM CDT Wed May 13 2020 OKZ004>048-050>052-TXZ083>090-150315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1008 PM CDT Wed May 13 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Strong to isolated severe thunderstorms remain possible across western north Texas, southwest Oklahoma, and central Oklahoma through midnight. Hail up to the size of golf balls and wind gusts over 60 mph are the potential hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a chance for strong to severe storms on Thursday, most likely in north-central Oklahoma in the late afternoon and evening. Strong to severe storms will be possible again on Friday and Saturday, but timing and location are still uncertain. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1120 PM CDT Wed May 13 2020 OKZ024-025-027>029-140500- Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-McClain OK- 1120 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northern Grady...southwestern Oklahoma...southeastern Canadian...northwestern Cleveland and northwestern McClain Counties Until midnight CDT... AT 1118 PM CDT, a strong thunderstorm was located near Tuttle, moving east at 40 MPH. HAZARDS INCLUDE... Hail up to the size of dimes... Wind gusts to 40 MPH... Heavy rain can lead to reduced visibility... Frequent cloud to ground lightning... Locations impacted include... Oklahoma City, Norman, Moore, Midwest City, Del City, Newcastle, Blanchard, Yukon, Bethany, Mustang, Warr Acres, The Village, Tuttle, Nichols Hills, Union City, Minco, Valley Brook, Amber, Bridge Creek and Pocasset. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3510 9795 3534 9809 3562 9750 3523 9730 TIME...MOT...LOC 0418Z 247DEG 33KT 3527 9784 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1132 PM CDT Wed May 13 2020
OKZ035-037-038-044-TXZ085-086-140515-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-Wichita TX-Wilbarger TX-
1132 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...Tillman...
western Cotton...southwestern Comanche...western Wichita and east
central Wilbarger Counties Until 1215 AM CDT...
AT 1128 PM CDT, strong thunderstorms were along a line extending from
near Davidson to 8 miles east of Harrold to 5 miles southeast of
Electra, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Burkburnett, Frederick, Cache, Electra, Grandfield, Chattanooga,
Randlett, Indiahoma, Davidson, Manitou, Devol, Faxon, Hollister,
Loveland, Cookietown, southwestern Fort Sill, Haynesville and
southwestern Wichita Mountains Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3477 9877 3452 9849 3421 9842 3386 9888
3407 9900 3430 9914
TIME...MOT...LOC 0428Z 220DEG 42KT 3427 9907 3413 9890 3396 9886
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1150 PM CDT Wed May 13 2020
OKZ044-TXZ086-088>090-140530-
Cotton OK-Clay TX-Wichita TX-Archer TX-Baylor TX-
1150 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Cotton...Clay...
Wichita...Archer and Baylor Counties Until 1230 AM CDT...
AT 1147 PM CDT, strong thunderstorms were along a line extending from
near Iowa Park to near Lake Kickapoo to 6 miles east of Millers Creek
Reservoir, moving east at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Wichita Falls, Burkburnett, Henrietta, Seymour, Archer City, Iowa
Park, Electra, Holliday, Petrolia, Scotland, Byers, Dean, Windthorst,
Megargel, Jolly, Lake Diversion, Westover, Bluegrove, Bomarton and
Mabelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3340 9947 3364 9945 3375 9902 3384 9899
3384 9895 3391 9896 3413 9887 3411 9810
3409 9812 3403 9810 3398 9802 3363 9814
3339 9861
TIME...MOT...LOC 0447Z 270DEG 42KT 3397 9866 3366 9877 3337 9930
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM HAIL 6 WNW MOORE 35.37N 97.59W
05/13/2020 E1.00 INCH CLEVELAND OK TRAINED SPOTTER
REPORTED AT 104TH AND S PORTLAND.
&&
MDAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT Thu May 14 2020
OKZ022-023-034>038-140530-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Greer OK-Comanche OK-
Jackson OK-
1205 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...northwestern Tillman...
southeastern Washita...southwestern Caddo...southeastern Greer...
northwestern Comanche and northeastern Jackson Counties Until 1230 AM
CDT...
AT 1200 AM CDT, the leading edge of strong and gusty winds on the
northern flank of thunderstorms extended 7 miles southeast of
Gotebo, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Altus, Hobart, Carnegie, Snyder, Tipton, Blair, Mountain View, Fort
Cobb, Lone Wolf, Mountain Park, Indiahoma, Eakly, Roosevelt, Gotebo,
Martha, Rocky, Headrick, Friendship, Cooperton and Altus Air Force
Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3516 9906 3536 9881 3528 9823 3469 9855
3447 9920 3480 9948
TIME...MOT...LOC 0500Z 237DEG 27KT 3497 9881
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1210 AM CDT Thu May 14 2020
OKZ023-027-038-039-044-045-TXZ090-140600-
Grady OK-Cotton OK-Stephens OK-Caddo OK-Comanche OK-Jefferson OK-
Clay TX-
1210 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR Grady...Cotton...western
Stephens...southeastern Caddo...eastern Comanche...northwestern
Jefferson and northern Clay Counties Until 100 AM CDT...
AT 1206 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Cyril to 10 miles south of Sterling to 6 miles
southwest of Temple, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3407 9842 3408 9842 3407 9845 3409 9852
3451 9849 3502 9831 3534 9781 3484 9773
3398 9802
TIME...MOT...LOC 0506Z 238DEG 35KT 3497 9826 3460 9821 3421 9833
03The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
Hobart khob.
Ft. Cobb mesonet.
Twitter video of large tree fallen on a house, significant roof damage to the home. Powerlines downed in other parts of the county.
Pictures of trees snapped in half near Jacktown, west of Meeker.
Will Rogers Airport kokc.
Measured in Mustang.
Tinker Air Base ktik.
Minco mesonet.
Shawnee mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897514, 897519, 897502, 897506, 897510, 897517, 897507, 897512, 897521.